Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Dodge City, KS

April 19, 2020Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 19, 2020, 4:26 PM CDT for Kiowa County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2020, 4:26 PM CDT (21:26 UTC)
Expired
Apr 19, 2020, 5:15 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS53 KDDC 192126
SVRDDC
KSC097-192215-
/O.NEW.KDDC.SV.W.0009.200419T2126Z-200419T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
426 PM CDT Sun Apr 19 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Kiowa County in south central Kansas...

* Until 515 PM CDT.

* At 425 PM CDT, a severe thunderstorm was located near Fellsburg,
  moving south at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Haviland.

This new warning extends the previous warning which was in effect for
northeastern Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3745 9928 3773 9927 3773 9911 3747 9901
TIME...MOT...LOC 2125Z 344DEG 18KT 3772 9920 

HAIL...1.25IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
066 
WWUS53 KDDC 192149
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
449 PM CDT Sun Apr 19 2020

KSC097-192215-
/O.CON.KDDC.SV.W.0009.000000T0000Z-200419T2215Z/
Kiowa KS-
449 PM CDT Sun Apr 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN KIOWA COUNTY...

At 449 PM CDT, a severe thunderstorm was located near Haviland,
moving south at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southeastern Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3764 9926 3763 9913 3747 9904 3745 9928
      3751 9928
TIME...MOT...LOC 2149Z 351DEG 18KT 3759 9919 

HAIL...1.00IN
WIND...<50MPH
 
$$

UMSCHEID
618 
WWUS53 KDDC 192212
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
512 PM CDT Sun Apr 19 2020

KSC097-192221-
/O.EXP.KDDC.SV.W.0009.000000T0000Z-200419T2215Z/
Kiowa KS-
512 PM CDT Sun Apr 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIOWA COUNTY WILL
EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3764 9926 3763 9913 3747 9904 3745 9928
      3751 9928
TIME...MOT...LOC 2211Z 344DEG 18KT 3748 9915 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:30 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 19, 2:30 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
230 PM CDT Sun Apr 19 2020

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Monday)
Issued at 100 PM CDT Sun Apr 19 2020

Short-fuse models and CAMs continue to show another round of showers
and isolated thunderstorms possible this evening across portions of
southwest Kansas as a series of H5 vort maxima associated with a
+110kt jet core kick out of the southern Colorado Rockies into the
high plains. Despite a lack of robust instability, weak post-
frontal H7 frontogenetic banding may provide enough forcing to
allow showers and possible isolated thunderstorms to develop
during the evening hours. Otherwise, drier conditions in general
are expected to take hold later tonight through Monday afternoon.
As for temperatures tonight, little change to the general air mass
across the high plains and likely increased cloud cover will keep
lows dropping much below the 40s(F). Expect highs pushing the
lower/mid 70s(F) Monday afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 217 PM CDT Sun Apr 19 2020

Medium range models are in fair agreement indicating an open upper
level shortwave trough moving off the Pacific into the Desert
Southwest Tuesday, creating an increasingly difluent southwest
flow aloft across the Western High Plains and returning precip
chances to portions of western Kansas. Surface low pressure is
still projected to develop in eastern New Mexico late Tuesday,
then deepen while shifting east into the South Plains of northwest
Texas Tuesday night with an attendant warm front expected to
develop into western Oklahoma. With a band of increased lift
associated with the boundary and an influx of moisture into
southern Kansas, rain chances are forecast to pick up through the
day Tuesday and continue into early Wednesday. Drier conditions
are expected Thursday as the upper level shortwave moves off to
the east.

Fairly seasonal temperatures are expected Tuesday and Wednesday
with little change to the general air mass across the region. Look
for highs generally up into the 60s(F) to the lower 70s(F) Tuesday
with slightly cooler temperatures likely Wednesday due to increased
cloud cover and potential precip about as the upper level system
passes across our southern fringe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1113 AM CDT Sun Apr 19 2020

A few showers and isolated thunderstorms may develop across portions
of southwest Kansas late this afternoon into this evening, potentially
affecting KLBL and possibly KGCK. Otherwise, VFR conditions will
prevail in the vicinity of all TAF sites through early Monday morning.
Light northeast winds will persist in southwest and central Kansas
in wake of a weak cold front pushing south across the Texas Panhandle
and western Oklahoma. Winds will remain light this evening through
early Monday but become more variable as surface high pressure drops
southeast out of the Northern Plains into the Upper Midwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  42  71  44  69 /  20  10  10  30
GCK  39  70  42  67 /  10  10  10  30
EHA  41  71  45  66 /  40  10  40  60
LBL  40  71  45  67 /  30  10  30  50
HYS  40  71  41  73 /  20   0   0  10
P28  44  74  47  72 /  20  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Apr 19, 2:41 AM CDT, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
241 AM CDT Sun Apr 19 2020

KSZ030-031-043>046-061>066-074>081-084>090-201000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
241 AM CDT Sun Apr 19 2020 /141 AM MDT Sun Apr 19 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for thunderstorms late today and tonight.
These storms are not expected to be severe but frequent cloud to
ground lightning will be possible from a few of these storms.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

The chance for thunderstorms will be on the increase from Monday
night through Wednesday. At this time severe thunderstorms are
not anticipated but some of these storms Tuesday and Wednesday
will be capable of producing brief periods of moderate to heavy
rainfall, especially near the Oklahoma border.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Apr 19, 3:20 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
320 PM CDT Sun Apr 19 2020

KSZ065-079-192100-
Pawnee KS-Edwards KS-
320 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PAWNEE AND CENTRAL
EDWARDS COUNTIES UNTIL 400 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Garfield, moving southeast at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Lewis, Garfield, Belpre, Fellsburg and Centerview.

LAT...LON 3778 9910 3774 9931 3806 9946 3810 9930
      3794 9902 3791 9902
TIME...MOT...LOC 2019Z 307DEG 17KT 3804 9937

UMSCHEID
Special weather statement, Apr 19, 3:37 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
337 PM CDT Sun Apr 19 2020

KSZ078>080-192115-
Kiowa KS-Edwards KS-Ford KS-
337 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...NORTHWESTERN KIOWA
AND SOUTHWESTERN EDWARDS COUNTIES UNTIL 415 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bellefont, moving southeast at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Bucklin, Greensburg, Spearville, Mullinville, Ford, Bellefont and
Windhorst.

LAT...LON 3790 9986 3789 9957 3761 9929 3752 9977
TIME...MOT...LOC 2037Z 320DEG 13KT 3783 9968

UMSCHEID
Special weather statement, Apr 19, 4:14 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
414 PM CDT Sun Apr 19 2020

KSZ078-080-088-192200-
Clark KS-Kiowa KS-Ford KS-
414 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...WESTERN
KIOWA...AND NORTHEASTERN CLARK COUNTIES UNTIL 500 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Windhorst, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bucklin and Mullinville.

LAT...LON 3773 9971 3775 9956 3773 9956 3773 9944
      3750 9921 3738 9937 3738 9954 3736 9955
      3735 9968
TIME...MOT...LOC 2114Z 328DEG 22KT 3769 9957

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:24 PM CDTSpecial Weather StatementDDCHodgeman66 min
Apr 18, 8:15 PM CDTSpecial Weather StatementDDCFord45 min
Apr 18, 8:38 PM CDTSpecial Weather StatementDDCClark, Meade52 min
Apr 18, 8:44 PM CDTSpecial Weather StatementDDCEllis, Trego46 min
Apr 18, 10:38 PM CDTSpecial Weather StatementDDCMeade52 min
Apr 18, 11:23 PM CDTSpecial Weather StatementDDCClark52 min
Apr 18, 11:59 PM CDTSpecial Weather StatementDDCKiowa46 min
Apr 19, 12:21 AM CDTSevere Thunderstorm WarningDDCKiowa, Pratt39 min
Apr 19, 3:20 PM CDTSpecial Weather StatementDDCEdwards40 min
Apr 19, 3:37 PM CDTSpecial Weather StatementDDCFord38 min
Apr 19, 3:40 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa50 min
Apr 19, 4:14 PM CDTSpecial Weather StatementDDCKiowa46 min
Apr 19, 4:46 PM CDTSpecial Weather StatementDDCClark, Comanche59 min
Apr 19, 5:21 PM CDTSpecial Weather StatementDDCPratt24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.